August 9, 2012
Propecia Use Linked To Depression And Sexual Dysfunction
[ Watch the Video: Propecia May Harm Sex Drive ]
Connie K. Ho for redOrbit.com — Your Universe Online
Research recently showed a connection between Propecia and the loss of sexual libido, erectile dysfunction, depression and thoughts of suicide.
The effects from Propecia, previously known as finasteride, seemed to have stopped after discontinuation of the medication. However, a small percentage of males are thought to have long-lasting sexual side effects from the drug. According to NBC News, 64 percent of the men in the study stated that they had long-term sexual side effects due to the drug. They also described symptoms of depression, with 40 percent noting that they had suicidal thoughts. The findings were published recently in the Journal of Clinical Psychiatry.
"The potential life-threatening side-effects associated with finasteride should prompt clinicians to have serious discussions with their patients," Dr. Michael Irwig of George Washington University told NBC News.
In the project, the investigators interviewed 61 young men. The average age of the males was 25 and all had used Propecia. All the participants had reported sexual side effects three months or more after discontinuing the medication. Before taking the medication, they had not had any sexual problems and did not show signs of mental history in the past. Another group of men, those with male-pattern baldness who had not taken the medication, were also interviewed; this group later on became the control group.
According to the Huffington Post, the researchers also gathered other information on the subjects. They collected data on the participants´ demographic information, medical and psychiatric state, and anything related to alcohol consumption, medication use, and sexual function. All the participants were asked about their symptoms of depression over a two-week period and also self-administered the Beck Depression Inventory II, which is used to estimate the level of depression in adults.
For those who had used the medication, 11 percent reported that they had mild symptoms of depression, 28 percent had moderate symptoms, and 3 percent had significant symptoms. As well, 39 percent stated that they had suicidal thoughts. For those who had not used the medication, there were not as many reports of feelings of depression; 10 percent had mild symptoms, while none had moderate or significant symptoms. Only three percent of this group discussed their suicidal thoughts.
Based on these results, there´s a possibility that Propecia caused symptoms of depression by modifying the amount of certain brain chemicals. Propecia can move across the blood-brain barrier. In the brain, it stops an enzyme that changes the levels of hormone-derived neuroactive steroids, affecting anxiety and depression.
"A plausible biological mechanism to explain the association between [Propecia] and depression lies with neuroactive steroids, neuromodulators that are synthesized in the central nervous system itself and that are also transported to the brain from the gonads and adrenal glands," Irwig commented in an article by MedPage Today. "Although the effects of [Propecia] in the human brain are poorly understood, clinicians, as well as potential [Propecia] users, should be aware of the serious potential risks of this medication, especially as it is being used cosmetically to alter a normal age-related process.”
Researchers believe that doctors need to be aware of the possible risks of taking the drug. Furthermore, more research is needed to confirm the results. While there has been research done on older men with erectile dysfunction, there has been less research done on depression related to sexual dysfunction in young males. As such, the findings from the study are considered preliminary at this time.